MAUDE Adverse Event Report: DEPUY ORTHOPAEDICS INC US ALTRX LIP LNR 28IDX48OD; PINNACLE HIP SYSTEM : HIP POLY ACETABULAR LINERS

DEPUY ORTHOPAEDICS INC US ALTRX LIP LNR 28IDX48OD; PINNACLE HIP SYSTEM : HIP POLY ACETABULAR LINERS
Model Number 1221-28-248
Medical Device Problem Code Device Dislodged or Dislocated (2923)
Health Effect - Clinical Codes Joint Dislocation (2374); Joint Laxity (4526)
Date of Event 05/25/2022
Type of Reportable Event Serious Injury
Event or Problem Description
Patient had a corail pinnacle thr done under spinal anesthetic on (b)(6) 2022 at (b)(6)hospital.Surgery was uneventful.Patient was returned to the ward.They were then taken to x-ray a number of hours later for a routine post op x-ray.The patient was still under the influence of the spinal anesthetic & her legs got caught in the bed sheets so unfortunately dislocated her hip when being moved for the x-ray.Surgeon went to the ward and did a closed reduction.Hip was reduced but surgeon wasn't happy with feeling of stability he had felt on the table, so decided to bring patient back to theatre for mua under image intensifier (i.I) to determine if further surgery was required.On examination under anesthetic with i.I he decided the patient would need to be opened surgically to change the head & liner.Instruments were reprocessed and the patient was brought back to theatre.Plan was surgeon wanted to change from a 50x28mm lipped liner and 28+1.5 head to a 50x32mm neutral liner with a longer 32mm head.He felt there may be some levering on the lip occurring causing the feeling of instability & felt a 32mm diameter would give more stability without needing the lip.On exposing the hip, the surgeon removed the existing 28+1.5mm head - he then decided to trial a longer 28mm head in case this was all that was needed without having to change the liner as well.He placed the 28+8.5mm trial head onto the corail implant, reduced the hip & put the hip through a rom.He decided a liner change was still likely to be necessary.He dislocated the hip and went to remove the trial head from the stem, but it had slipped off.He reached into the wound to retrieve it but had trouble locating it.After searching for some time, the i.I machine was brought back into theatre to help try to locate it.The head was visible on i.I however the surgeon, nor the assistant could reach it from the thr wound.The surgeon decided to proceed with the change of liner & head and to get the general surgeons at (b)(6) to attempt to retrieve the trial 28mm head the following day through a possible abdominal/inguinal wound.The surgeon felt that removing acetabular osteophytes during the initial surgery, had allowed the trial head to be pushed through the anterior capsule when he was trying to feel for the trial head.The 28mm lipped trial liner was removed and replaced with a 32mm neutral liner and 32+5mm head.The general surgeons the following day weren't happy to proceed so transferred the patient to (b)(6).The orthopedic surgical team at (b)(6) were also not happy to intervene so after discussion with colleagues in (b)(6) then transferred the patient to (b)(6) hospital where a pelvic surgeon (with vascular back up available if necessary) proceeded with the surgery on sunday 29/05 and removed the 28+8.5mm trial head.Surgeon later contacted rep on 23/6 to explain what had happened at subsequent revision surgery (at (b)(6)) & what he thought happened in original revision surgery (in (b)(6)).
 
Additional Manufacturer Narrative
(b)(4).Depuy synthes is submitting this report pursuant to the provisions of 21 cfr, part 803.This report may be based on information which depuy synthes has not been able to investigate or verify prior to the required reporting date.This report does not reflect a conclusion by fda, depuy synthes or its employees that the report constitutes an admission that the device, depuy synthes, or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Additional Manufacturer Narrative
Product complaint # (b)(4).This report is being submitted pursuant to the provisions of 21 cfr, part 803.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by depuy synthes joint reconstruction, or its employees that the report constitutes an admission that the product, depuy synthes joint reconstruction, or its employees caused or contributed to the potential event described in this report.H10 additional narrative: added: b5, d4 (lot, udi), d6b, d10, g4 and h4.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.Corrected: d1, d2a, d2b, d4 (catalog).
 
Event or Problem Description
Additional information received: a.Affected side: - left hip.B.Was there any loosening? if yes, on what interface did the loosening occurred? - none reported.C.What is the date of explanation? the patient's primary surgery date was (b)(6) 2022.The patient was revised on the same day (return to theatre on (b)(6) 2022).The trial head was explanted on (b)(6) 2022.
 
Additional Manufacturer Narrative
Product complaint # (b)(4).Investigation summary : no device associated with this report was received for examination.The information received will be retained for potential series investigations if triggered by trend analysis, post market surveillance, or other events within the quality system.Depuy considers the investigation closed.Should additional information be received, the information will be reviewed and the investigation will be re-opened as necessary.Device history lot : the product investigation found no evidence suspecting an error in the manufacturing or material that would be a contributing factor in the reported allegation(s).A manufacturing records evaluation (mre) was not performed.

Brand Name
ALTRX LIP LNR 28IDX48OD
Common Device Name
PINNACLE HIP SYSTEM : HIP POLY ACETABULAR LINERS
Manufacturer (Section D)
DEPUY ORTHOPAEDICS INC US
700 orthopaedic drive
warsaw IN 46581 0988
Manufacturer (Section G)
DEPUY ORTHOPAEDICS, INC. 1818910
700 orthopaedic dr.
warsaw IN 46581 0988
Manufacturer Contact
kate karberg
700 orthpaedic dr.
warsaw, IN 46581
3035526892
MDR Report Key14978047
Report Number1818910-2022-12727
Device Sequence Number5022067
Product Code LPH
UDI-Device Identifier10603295016021
UDI-Public10603295016021
Combination Product (Y/N)N
Initial Reporter CountryAS
PMA/510(K) Number
K072963
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2022
Device Explanted Year2022
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Company Representative
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup,Followup
Report Date (Section B) 07/11/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number1221-28-248
Device Catalogue Number122128248
Device Lot NumberJ92X20
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 06/23/2022
Supplement Date Received by Manufacturer09/16/2022
10/06/2022
Initial Report FDA Received Date07/11/2022
Supplement Report FDA Received Date09/22/2022
10/06/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured10/22/2020
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
DELTA CER HEAD 12/14 28MM +1.5; UNKNOWN HIP ACETABULAR LINERS; UNKNOWN HIP FEMORAL HEAD
Outcome Attributed to Adverse Event Required Intervention;
Patient Age78 YR
Patient SexFemale